Insulin Overdose: Signs and Risks

Insulin Overdose: Signs And Risks

The following are some signs of insulin overdose. They may indicate that your blood sugar level is too high or too low.

You need to know how to recognize them before you go overboard with insulin doses.

1) High Blood Sugar Level – If your blood sugar level is above normal range, then it means that there’s something wrong with your body and you need to check yourself immediately.

2) Low Blood Sugar Level – If your blood sugar level is below normal range, then it means that there’s something wrong with your body and you need to check yourself immediately.

3) Fatigue – Your body feels tired when you’re taking insulin.

It indicates that something is seriously wrong with your system. You need to rest and avoid excessive physical activity until the problem gets solved.

4) Nausea – When you eat food containing carbohydrates, your stomach starts producing gas.

That’s why you feel nauseous after eating foods like bread, pasta, rice and potatoes.

5) Vomiting – When you eat foods containing fats, alcohol and caffeine, your pancreas releases digestive enzymes which break down these substances into simple sugars.

These simple sugars enter the bloodstream through the small intestine and cause a drop in blood sugar levels. That’s why you vomit and experience weakness after eating these type of food.

How To Treat An Insulin Overdose?

1) If you suspect that you are experiencing an overdose, check your blood sugar levels immediately using a blood test kit.

If the level is above normal range, then immediately take some food (and glucagon in case your blood sugar level is low).

2) Go to the nearest doctor immediately.

He will ask you several questions and will perform a physical test before coming to a conclusion. If you are suffering from an overdose, then he will tell how to go about your treatment.

3) Always keep the antidote (Glucagon) near your bed in case you experience an overdose at night.

If you have overdosed on insulin and your blood sugar level is below normal range, then take some food containing simple sugars immediately. Then inject glucagon intramuscularly or subcutaneously (0.3mg per kg of body weight).

If your blood sugar level is low, then it will go back to normal within a few minutes.

4) If you have overdosed on insulin and your blood sugar level is high, then you need to check your blood sugar level every 2 hours after taking the overdose.

Take some food (and glucagon in case your blood sugar level is low). If the level after 2 hours is still above normal range, then take some more food a couple of hours later.

5) After 4 – 5 hours, your doctor should do another blood test.

If the blood sugar level is below the normal range, then you can stop taking glucagon or food.

6) The doctor will likely ask you to eat less and take only one injection of insulin before eating anything.

7) If you feel unwell due to the overdose, then avoid physical activity and take rest.

How To Prevent An Insulin Overdose?

1) Always wear a medical alert bracelet stating that you are a diabetic and your insulin regime.

In case of an overdose, this will help the medical staff to provide you with proper treatment.

2) Before injecting anything, always check the NLD (New Leaf Diabetes) counter.

If the NLD shows a number other than 0, then there is insulin in the pen and you need to check your blood sugar level before taking anything else.

3) Always inject the right hormone.

While many pens have colors to differentiate the two, always ensure that you are injecting the right one.

4) If you are diabetic, then always carry some sweet food or glucagon with you at all times.

If you experience an overdose, eat some food containing simple sugars immediately.

Remember, even the smallest amount of insulin can be fatal to your body. Always go for a medical check-up after an overdose and keep a close watch on your diet and insulin intake for the next few months.

What to do if someone is having a hypoglycemic attack?

Hypoglycemia or low blood sugar occurs when the level of glucose in your blood is below normal range. It can be classified as acute if it occurs all of a sudden and within minutes or chronic if it occurs over a period of 1 – 3 months. It can be caused by an overdose of insulin or due excessive/less/ missed meals.

Some of its symptoms are:

Confusion

Headache

Dizziness

Trembling

Sweating

Hunger

If you or anyone you know experiences any of these signs, then take the following steps to manage the situation until the hypoglycemic attack is over:

1) Give the person something containing simple sugars like juice, jam, honey, etc.

If you are unsure of the nature of the attack and whether it is an overdose or missed/excessive meals, then start with something sweet.

2) If the above step does not help to increase the blood sugar level in 10 minutes, then give them foods containing complex carbohydrates like toast or a sandwich.

3) If step 2 does not work, then seek medical attention immediately.

Note: Eating brown bread or any other whole grain product will NOT help in case of a hypoglycemic attack because the digestion time is too long and it might worsen the attack.

My Final Thoughts

Insulin overdose is a common cause of diabetic coma and death. It is also important to remember that one overdose does not cause any lasting effect but instead it is the pattern of regular overdoses that can lead to severe consequences.

Always keep an eye on your diet and exercise to prevent excessive insulin intake. Also, if you are taking too much insulin then, immediately consult a medical practitioner to receive treatment because it can be fatal.

Sources & references used in this article:

Insulin overdose in dogs and cats: 28 cases (1986-1993). by NT Whitley, KJ Drobatz, DL Panciera – Journal of the American …, 1997 – europepmc.org

Eating disorders in children and adolescents with type 1 and type 2 diabetes: prevalence, risk factors, warning signs by E Racicka, A Bryńska – Psychiatr Pol, 2015 – pdfs.semanticscholar.org

Prolonged glucose requirements after intentional glargine and aspart overdose by SA Van Meter, H Seaburg… – The Journal of …, 2001 – Physicians Postgraduate Press, Inc.

Insulin overdose among patients with diabetes: a readily available means of suicide by I Fromont, D Benhaim, A Ottomani, R Valéro… – Diabetes & …, 2007 – Elsevier